Alert archive / Washington / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 23, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Jun 21, 1997, 12:40 PM PDT for Chelan County, Washington. It was in force for 50 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 21, 1997, 12:40 PM PDT (19:40 UTC)
- Expired
- Jun 21, 1997, 1:30 PM PDT
- In force
- 50 min
- Issued by
- NWS Spokane, WA
- Area
- Whole counties
County Chelan County, WA
The radar
The Seattle radar (KATX), 144 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 12:47 PM PDT | Hail 0.75 | Chelan, WA | 3/4 INCH HAIL |
| Jun 21, 12:54 PM PDT | Hail 1 | Chelan, WA | 1 INCH HAIL |
| Jun 21, 1:13 PM PDT | Hail 0.75 | Chelan, WA | 3/4 INCH HAIL IN CHELAN |
| Jun 21, 1:15 PM PDT | Hail 1 | Chelan, WA | 1 INCH HAIL IN CHELAN |
| Jun 21, 1:16 PM PDT | Hail 0.75 | Chelan, WA | 3/4 INCH HAIL TURNED GROUND WHITE. 500 ACRES OF APPLES AND CHERRIES DAMAGED |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 7.7 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 475 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
753 WUUS1 KGEG 211942 RRA SVRGEG WAC007-212030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 1240 PM PDT SAT JUN 21 1997 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 130 PM PDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH CENTRAL WASHINGTON ...EASTERN CHELAN COUNTY A SEVERE THUNDERSTORM WILL MOVE NORTHEAST ACROSS EXTREME EASTERN CHELAN COUNTY TO JUST NORTH OF THE CITY OF CHELAN BY ABOUT 1250 PM PDT. THE STORMS WILL BE ACCOMPANIED BY LARGE HAIL AND BRIEF HEAVY RAINFALL. AT 1235 PM PDT A SEVERE THUNDERSTORM WAS LOCATED ABOUT 15 MILES NORTH OF ENTIAT MOVING NORTHEST AT ABOUT 12 MPH. WEATHER SPOTTERS IN THE AREA HAVE REPORTED HAIL TO .50 INCH AND HEAVY RAINFALL WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 8:30 AM PDT, 4 hours 10 minutes earlier.
Area forecast discussion, Jun 21, 8:30 AM PDT, 4 hours 10 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
830 AM PDT SAT JUN 21 1997
STRONG LOW WITH CONSIDERABLE COOL AIR WILL MOVE ACROSS CWA THIS
AFTERNOON. MODELS IN FAIRLY GOOD AGREEMENT ON THIS FEATURE WITH AVN
HAVING BEST RECORD ON TIMING. NEW ETA CONTINUES TO PUT CAPE VALUES OF
NEAR 400 IN NORTHERN IDAHO PANHANDLE THIS AFTERNOON SO SPRING TYPE
SHOWERS WITH SOME THUNDERSTORMS STILL LOOKS GOOD IN CURRENT FORECAST.
FRONT TO MOVE TO NEAR WASHINGTON/IDAHO BOARDER BY AROUND 00Z.
ON SUNDAY...H85 LOW SHOWN STALLING OVER SOUTHERN BC AND WILL TAP INTO
MOISTURE TO THE NORTH AND EAST. THIS WILL SPREAD HIGH RH OVER CWA
PARTICULARLY OVER NORTHERN AND EASTERN SECTIONS. CURRENT POPS ON
SUNDAY MAY BE A LITTLE HIGH BUT WILL GO WITH THEM FOR NOW.
TEMPERATURE TRENDS LOOK REASONABLE WITH WELL BELOW NORMAL MAXS NEXT
TWO DAYS. GRADIENT SHOULD TIGHTEN CONSIDERABLY THIS AFTERNOON WITH
WINDY CONDITIONS DEVELOPING.
KH
...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS...
GEG 067/046/062 456
CQV 067/047/060 456
S86 065/045/059 456
COE 065/045/059 456
WWP 063/044/058 456
.GEG...FLOOD WARNING FOR PEND OREILLE RIVER
FLOOD WARNING FOR LAKE PEND OREILLENearby
Severe Thunderstorm Warnings in Washington, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.